Tornadoes · United States · New York · 2006
F0 tornado, Utica, New York, July 29, 2006
This F0 tornado ran 0.1 miles across Oneida County on July 29, 2006, touching down at 3:30 PM EDT and reaching 50 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 29, 2006
- Touchdown
- 3:30 PM EDT (19:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Oneida County
- Touchdown point
- 43.100, -75.250
- Lift-off point
- 43.100, -75.250
- Record number
- 775
What the Weather Service recorded
A weak tornado touched down about 4 miles north of Utica at 3:30 pm. The tornado snapped or uprooted several trees in a field near Morris Road in Marcy Township. The damage pattern with this tornado indicated a rotational wind pattern, as the majority of trees fell with a northwesterly wind. However, a few of the trees fell with a westerly or southeasterly wind. A nearby witness described strong, swirling winds with rain falling into her house through her window on one side of her house during the onset of the storm, and through a window on the other side of her house toward the end of the storm. Estimated wind speeds with this F0 tornado were about 60 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS BGM issued a tornado warning for this county at 19:27 UTC, 3 minutes before the tornado touched down, in force until 19:50 UTC.
The county was under a severe thunderstorm watch, issued at 18:48 UTC and running to 01:24 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:48 UTC | 01:24 UTC | Severe Thunderstorm Watch | BGM |
| 18:56 UTC | 01:27 UTC | Flash Flood Watch | BGM |
| 19:03 UTC | 20:00 UTC | Severe Thunderstorm Warning | BGM |
| 19:20 UTC | 20:00 UTC | Severe Thunderstorm Warning | BGM |
| 19:27 UTC | 19:50 UTC | Tornado Warning | BGM |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jul 28, 10:10 PM EDT, 17 hours 20 minutes earlier.
Area forecast discussion, Jul 28, 10:10 PM EDT, 17 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1010 PM EDT FRI JUL 28 2006 .SHORT TERM (TNGT - SUN)... WEAK HIGH PRESSURE BUILDING INTO THE AREA BEHIND UL TROF WHICH PASSED EARLIER THIS EVENING. SKIES QUITE CLEAR WELL UPSTREAM OF NY/PA EXCEPT FOR SOME CONVECTIVE CI BLOW OFF. ACTIVITY NORTH OF WI NOT LIKELY TO REACH US BY MORNING AS ATMOS STABILIZES TONIGHT AND UL FEATURES DAMPEN INTO SLGT RIDGING. BACKED OFF ON SKY COVER PERCENTAGES IN THE GRIDS/ZFP WITH BULK OF NIGHT MAINLY CLEAR ASIDE FROM PASSING AC/CI...AND THEN LOW CLOUDS DVLPG WITH FOG FOR SOME AREAS. HAVE HIT THE FOG HARDER WITH DENSE WORDING IN OUR FAVORED RIVER VALLEY LOCATIONS...BUT WITH ALL THE RAIN ACROSS THE AREA ON FRIDAY... EVERYONE WILL SEE AT LEAST PATCHY COVERAGE. ANOTHER MUGGY NIGHT WITH LOW TEMPS ON TRACK FOR MID-UPR 60S. -JAB PREVIOUS DISCUSSION... TMRW LOOKS LIKE A PRETTY NICE DAY AFTER SOME ERLY MRNG FOG AND LOW CLDS, ALTHO VERY WARM AND HUMID CONDITIONS IN THE AFTN. LOW CHC POPS NRN ZONES FOR LATE TMRW AFTN AS MDLS SUGGEST ANOTHER WEAK S/WV APRCHNG THE RGN. SLGT CHC TO LOW CHC POPS FOR TMRW NGT INTO SUNDAY, AS ANY WAVES DIFFICULT TO TIME AT THIS RANGE. FOR NOW PLAYED HIGHEST CHC POPS DURING CLIMATLOCIALLY FAVORED TIMES - LATE AFTN/ERLY EVNG HRS - ALTHO SOME NOCTURNAL ACTIVITY IS PSBL GIVEN THIS NW FLOW PTRN. && .AVIATION (29/00Z TO 30/00Z)... CONDITIONS WILL START VFR THEN WIDESPREAD FOG IS EXPECTED TO DEVELOP BTW 06Z-09Z. AT KUCA/KSYR/KAVP/KBGM/KITH THE FOG WILL REDUCE FLIGHT CATEGORY TO MVFR WITH BRIEF IFR CONDITIONS POSSIBLE AT KBGM/KITH AROUND SUNRISE. AT KELM, DENSE FOG IS LIKELY AFTER 08Z WITH LIFR CONDITIONS. BY 14Z, CONDITIONS WILL BE BACK TO SCATTERED FAIR WX CUMULUS WITH A TREND TOWARD BROKEN SKIES DURING THE AFTERNOON. WINDS ON SATURDAY WILL BE WESTERLY 5 TO 10 KNOTS. RRM && .LONG TERM... AGAIN STAYED CLOSE TO HPC GUIDANCE. HOT WX WITH PSBL RECORD BREAKING HEAT MON-TUES. MEANDERING FNTL BNDRY WILL EVENTUALLY DROP S OF THE RG LATE IN THE PD WITH SOME RELIEF FROM THE HEAT, ALONG WITH A BETTER CHC FOR TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .PA...NONE.
Hazardous weather outlook, Jul 29, 1:00 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 100 PM EDT SAT JUL 29 2006 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-300645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 100 PM EDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO NORTHERN NY FROM SOUTHERN ONTARIO THIS AFTERNOON AND TONIGHT. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH THE POSSIBILITY OF HAIL AND DAMAGING WINDS. STORMS LATER TONIGHT WILL NEED TO BE WATCHED FOR THE POSSIBILITY OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE IN THE NEXT FEW HOURS. ALL SPOTTERS ARE ENCOURAGED TO FORWARD SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. WATSON
In the hours before
Special weather statement, Jul 29, 12:36 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1236 PM EDT SAT JUL 29 2006 NYZ009-016>018-036-037-291900- MADISON-NORTHERN ONEIDA-ONONDAGA-SENECA-SOUTHERN CAYUGA- SOUTHERN ONEIDA- 1236 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORMS ARE LIKELY THIS AFTERNOON... CLUSTERS OF THUNDERSTORMS OVER SOUTHERN ONTARIO ARE MOVING SOUTHEAST AT 30 MPH, AND WILL CROSS LAKE ONTARIO BETWEEN 1 AND 2 PM. THESE THUNDERSTORMS WILL MOVE INTO THE NORTHERN FINGER LAKES AND WESTERN MOHAWK VALLEY BY 3 PM. THE AIRMASS OVER CENTRAL NEW YORK IS HUMID AND UNSTABLE, AND THE THUNDERSTORMS COULD BECOME SEVERE AS THEY MOVE INTO UPSTATE NEW YORK. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECAST UPDATES, AND BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON.
Special weather statement, Jul 29, 2:50 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 250 PM EDT SAT JUL 29 2006 NYZ009-037-291930- ONEIDA NY- 250 PM EDT SAT JUL 29 2006 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR VERONA BEACH... AND MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BLOSSVALE AT 255 PM EDT... NEW LONDON AND ONEIDA CASTLE AT 305 PM EDT... VERONA MILLS AND VERONA AT 310 PM EDT... ROME AND VERNON AT 315 PM EDT... GRIFFISS AFB AT 325 PM EDT... WESTMORELAND AND COLEMANS AT 330 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ADDITIONAL STRONG STORMS WILL MOVE ACROSS ONEIDA COUNTY AFTER 330 PM.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albany, NY (KALY), 12:00Z
7.5 hours before the tornado, 124 km from the path. July 29, 2006.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 5.0 K/km
Albany, NY (KALY), 00:00Z
4.5 hours after it, 124 km from the path. July 30, 2006.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -151 J/kg
- Surface CAPE
- 292 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Utica/Oneida Co. (UCA), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:33 UTC | 77 | 73.4 | 300° 4 kt | 1012.5 | -RA BR | |
| 17:42 UTC | 78.8 | 73.4 | 290° 6 kt | 1012.5 | HZ | |
| 17:56 UTC | 81 | 73 | 270° 9 kt | 1012.2 | HZ | |
| 18:09 UTC | 82.4 | 71.6 | 6 kt | 1011.9 | ||
| 19:07 UTC | 82.4 | 71.6 | 260° 5 kt | 1010.2 | HZ | |
| 19:30 UTC | 71.6 | 69.8 | 320° 7 kt | 30 | 1011.5 | RA BR |
| 19:40 UTC | 71.6 | 69.8 | 30° 18 kt | 28 | 1011.2 | +RA BR |
| 19:56 UTC | 70 | 69 | 280° 6 kt | 1012.5 | +RA FG | |
| 20:05 UTC | 71.6 | 69.8 | 250° 5 kt | 1012.5 | -RA BR | |
| 20:08 UTC | 71.6 | 69.8 | 5 kt | 1012.5 | -RA BR | |
| 20:27 UTC | 71.6 | 68 | 240° 6 kt | 1012.5 | ||
| 20:56 UTC | 69 | 66 | 230° 7 kt | 1012.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Drum radar (KTYX), 81 km away, was scanning. The volume nearest the touchdown began at 19:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:30 UTC | TSTM WND DMG | Oneida | Madison, NY | 50 KT WIND |
| 19:30 UTC | TORNADO | 4 N Utica | Oneida, NY | SEVERAL TREES WERE SNAPPED OR UPROOTED IN A FIELD APPROXIMATELY 4 MILES NORTH OF UTICA. INTENSITY ESTIMATED AS F0. |
| 19:40 UTC | TSTM WND DMG | Sullivan | Madison, NY | TREES DOWN. POWER OUT. |
| 19:40 UTC | TSTM WND DMG | Utica | Oneida, NY | POSSIBLE TORNADO. STRUCTURAL DAMAGE. |
| 20:10 UTC | TSTM WND DMG | Ilion | Herkimer, NY | WIDESPREAD TREES AND WIRES DOWN |
| 20:10 UTC | TSTM WND DMG | Eaton | Madison, NY | TREES DOWN |
| 20:10 UTC | BLIZZARD | Eaton | Madison, NY | TREES DOWN |
| 20:15 UTC | TSTM WND DMG | Herkimer | Herkimer, NY | WIDESPREAD TREES AND POWER LINES DOWN |
| 20:15 UTC | TSTM WND DMG | Cooperstown | Otsego, NY | TREES DOWN AROUND NORTHERN PART OF COUNTY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are
The other tornadoes of July 29, 2006
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.